Idaho, 2014

Heavy Snow and Winter Weather in Idaho, December 27 to 28, 2014

December 27 to 28, 2014 · NWS OTX · 54 events in 5 counties and zones

A winter storm dropping down from the north brought heavy snow to North Idaho.

Where it happened

Every event with a place to put it; 54 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
54

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A winter storm dropping down from the north brought heavy snow to North Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 27, 2:45 AM PST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 27, 2:45 AM PST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
245 AM PST SAT DEC 27 2014

.SYNOPSIS...
A vigorous low pressure system will produce widespread
accumulating snow today and tonight. The heaviest snow amounts
will likely occur over the Idaho Panhandle where amounts of 6 to
10 inches will be a good bet. Bitterly cold northeast winds will
develop by Monday morning. Temperatures will be well below average
most of next week as arctic high pressure settles over the Inland
Northwest.

&&

...HEAVY SNOW THIS AFTERNOON INTO SUNDAY MORNING FOR THE IDAHO
PANHANDLE AND PORTIONS OF EASTERN WASHINGTON FOLLOWED BY ARRIVAL
OF MUCH COLDER WEATHER MONDAY...

Today and Tonight: The majority of the heavy snow expected this
weekend will fall this afternoon into the early morning hours
Sunday. A compact low pressure system currently moving onto the
central British Columbia coast will track into northeastern
Washington this evening. The combination of warm/moist advection
and positive vorticity advection ahead of the low will produce the
heavy precipitation shield this afternoon and evening. As the low
migrates into western Montana after midnight, west/northwest
upslope flow into the central and southern Idaho Panhandle will
produce additional heavy snow showers for places like Lookout
Pass, Mullan, Clarkia, Winchester, and the northern Blues.

* Snow Amounts: Through early Sunday morning, look for 3 to 6
  inches of accumulation for Spokane, Pullman, Deer Park and
  Metaline Falls. Orographic enhancement should yield higher snow
  amounts for Sandpoint, Coeur D'Alene, Plummer, and St Maries
  with 5 to 8 inches...and similar amounts are probable for the
  Camas Praire above 3000 feet. Post-frontal convective snow
  showers will likely persist over Shoshone county into Sunday
  morning contributing to the potential for 6 to 12 inches in
  Wallace, Mullan, and Deary.

* Highlights: Snow amounts for the northern and central Idaho
  Panhandle look to be solidly withing Winter Storm Warning
  criteria (4 inches in 12hrs or 6 inches in 24hrs). The
  north/south corridor from Colville to Spokane to Pullman looks
  to be borderline for Warning Amounts with 3 to 5 inches. Spokane
  county looks funny on the map surrounded by Winter Storm
  Warnings, but I will leave it as is. Stronger winds this evening
  over the Washington Palouse will contribute to the potential for
  blowing and drifting, and the deeper colder air from Deer Park
  northward may experience higher snow ratios and more spots over
  the 4 inch threshold.

* Bust potential: A change from snow to rain may bust the forecast
  for heavy snow in the Pullman area. The track of the surface low
  will make a big difference on whether portions of southeast
  Washington make it into the warm sector with this storm. The NAM
  and GFS suggest that the rain/snow line will be very close this
  evening. It could be the difference between 6 inches of heavy
  snow in Pullman or 2 inches of snow followed by rain.

Sunday and Sunday Night: The upper low responsible for the snow
is forecast to shear out and quickly move southeastward into
central Montana and Wyoming on Sunday. The models prog the
potential for a ragged lingering deformation band of snow over the
Idaho Panhandle on Sunday, but it does not appear to produce much
more than an inch of additional accumulation for the lowlands.
Weak to moderate post frontal northwesterly flow should enhance
snow showers over the mountains of southern Shoshone county, the
Camas Prairie, and the Blue Mountains for an additional 1 to 3
inches of accumulation. /GKoch

Monday through Wednesday night: Models are in good agreement of a
cold arctic air mass dropping into the area on Monday. A 1055mb
surface high over central British Columbia and southern Alberta
will result in a tight north-northeast pressure gradient with
850mb winds increasing to 30-35 kts. Model soundings, MAV
guidance, and UW WRF-GFS winds suggest sustained winds of 15-25
mph with gusts of 35-40 mph across the Columbia Basin and Spokane
area...with stronger winds of 20-30 mph with gusts to 45 mph down
the Purcell Trench affecting Sandpoint and Coeur D'Alene. These
winds will likely lead to areas of blowing snow. The Okanogan
Valley will also see elevated winds as northerly wind channel down
the valley. These winds will combine with afternoon temperatures
mainly in the lower to mid 20s creating wind chill values between
5-15F. These wind chill values will drop further Monday night with
below 0F readings possible. The coldest night for low temperatures
will likely be Tuesday night as pressure gradients relax allowing
for strong radiational cooling. Although some passing mid and high
clouds from the north may keep temperatures from dropping to full
potential. Model guidance and past pattern experience with arctic
air masses and fresh snow cover leads to the potential for the
colder locations to drop to between 0 to -10F. These below zero
readings are most likely in the typical cold spots like Mazama,
Republic, Priest Lake, and Deer Park. The arctic air mass will
usher in much drier air with dry conditions over all the area by
Monday night. A few lingering snow showers are expected during the
day on Monday mainly near the Cascades and southeast Washington
before the drier air arrives.

Thursday through Friday...The 00z GFS and ECMWF models were
showing a bit more flattening of the offshore ridge during this
period with the potential for weak waves to drop down in northwest
flow compared to previous model runs. If these new solutions pan
out this would lead to a gradual increase in snow chances with
northwest flow most favoring the Cascade crest and Idaho
Panhandle. The best chances for the Cascades looks to hold off til
Friday...although given model changes during this period
confidence is not very high in the details. JW

&&

.AVIATION...
06Z TAFS: A winter storm will bring moderate snow accumulations
during the next 24 hours to Ern WA and Nrn ID. Little to no snow
will fall in the lee of the Cascades at Wenatchee and Moses
Lake. Stubborn fog between Spokane and Coeur D Alene will give way
to light snow btwn 13-15z with periods of moderate snow likely
in the afternoon and evening roughly 19-03z. Pullman, Spokane, and
Coeur D Alene will likely receive several inches of snow from
this storm system with potentially heavy amounts at Pullman and
Coeur D Alene. Although intensity decreases after 00z, periods of
light snow will be possible through Sunday. A surge of warmer air
could also bring a rain/snow mix or very heavy wet snow to Pullman
for a few hours Saturday afternoon. Restrictions of vis/cigs are
likely to fall into IFR/LIFR categories with some improvement to
MVFR at times. Gusty downslope winds off the Cascades should keep
rapid improvement to any short term restrictions develop in the
lee of the Cascades. /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        32  27  31  18  21   6 / 100  70  40  30  20   0
Coeur d'Alene  31  27  31  18  20   5 / 100 100  60  20  10   0
Pullman        33  29  33  18  21   3 / 100 100  70  50  30  10
Lewiston       38  32  38  24  28   9 /  70 100  70  50  30  10
Colville       32  26  33  20  24   1 / 100  50  30  30  10   0
Sandpoint      30  27  32  19  21   2 / 100 100  60  20  10  10
Kellogg        30  26  30  15  17  -1 / 100 100  80  40  20  10
Moses Lake     34  27  32  23  29  12 /  30  10  10  30  20   0
Wenatchee      35  28  33  25  30  13 /  10  10  10  50  40   0
Omak           30  25  29  21  25   9 /  20  20  20  40  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning until 4 PM PST Sunday for Central Panhandle
     Mountains.

     Winter Storm Warning from 10 AM this morning to 4 PM PST Sunday
     for Lewis and Southern Nez Perce Counties.

     Winter Storm Warning until 4 AM PST Sunday for Coeur d'Alene
     Area-Idaho Palouse-Northern Panhandle.

WA...Winter Storm Warning from 10 AM this morning to 4 PM PST Sunday
     for Northeast Blue Mountains.

     Winter Storm Warning until 4 AM PST Sunday for Northeast
     Mountains-Washington Palouse.

     Winter Weather Advisory until 4 AM PST Sunday for East Slopes
     Northern Cascades-Okanogan Highlands.

     Winter Weather Advisory until 10 PM PST this evening for Spokane
     Area.

&&
Hazardous weather outlook, Dec 26, 6:31 AM PST, 21 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
631 AM PST FRI DEC 26 2014

IDZ001>004-271500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-
631 AM PST FRI DEC 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE FOR LIGHT SNOW WILL INCREASE OVER THE IDAHO PANHANDLE
WELL AFTER MIDNIGHT TONIGHT. MODERATE TO HEAVY SNOW IS EXPECTED
TO DEVELOP AFTER SUNRISE ON SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONFIDENCE IS HIGH THAT WIDESPREAD ACCUMULATING SNOW WILL OCCUR
OVER THE NORTHERN AND CENTRAL IDAHO PANHANDLE SATURDAY INTO SUNDAY
MORNING. THIS STORM SYSTEM WILL LIKELY PRODUCE THE MOST
SIGNIFICANT LOW ELEVATION OF THE WINTER SEASON SO FAR. SEVERAL
INCHES OF SNOW IS EXPECTED TO FALL IN THE SANDPOINT...COEUR
D'ALENE...KELLOGG...ST MARIES...AND MOSCOW AREAS. TRAVEL WILL
LIKELY BECOME TREACHEROUS BY MID DAY SATURDAY AND DETERIORATE
SATURDAY AFTERNOON AND EVENING. MUCH COLDER AIR WILL ARRIVE BEHIND
THIS STORM SYSTEM SUNDAY NIGHT INTO MONDAY. BLUSTERY NORTHEAST
WINDS MONDAY WILL PRODUCE COLD WIND CHILLS. COLDER THAN AVERAGE
TEMPERATURES WILL LIKELY PERSIST FOR MUCH OF NEXT WEEK.

IDZ026-027-WAZ031>033-035>038-271500-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
631 AM PST FRI DEC 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...
NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE FOR LIGHT SNOW WILL INCREASE LATE TONIGHT OVER
NORTHEAST WASHINGTON. ACCUMULATIONS WILL BE MINOR PRIOR TO SUNRISE
ON SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONFIDENCE IS MODERATE TO HIGH THAT ACCUMULATING SNOW WILL OCCUR
SATURDAY AND SATURDAY NIGHT OVER NORTHEAST WASHINGTON...THE WEST
PLAINS...THE SPOKANE AREA...AND THE WASHINGTON PALOUSE. BY MID DAY
SATURDAY...TRAVEL WILL LIKELY BECOME TREACHEROUS AROUND THE
COMMUNITIES OF REPUBLIC...COLVILLE...CUSICK...SPOKANE...
DAVENPORT...PULLMAN...WINCHESTER...AND PEOLA. PERIODS OF LIGHT TO
MODERATE SNOW WILL BE POSSIBLE THROUGH SUNDAY MORNING. MUCH COLDER
AIR WILL ARRIVE BEHIND THIS STORM SYSTEM SUNDAY NIGHT INTO MONDAY.
BLUSTERY NORTHEAST WINDS MONDAY WILL PRODUCE COLD WIND CHILLS.
COLDER THAN AVERAGE TEMPERATURES WILL LIKELY PERSIST FOR MUCH OF
NEXT WEEK.

WAZ034-041>044-271500-
MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
631 AM PST FRI DEC 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP OVER THE NORTH CASCADE MOUNTAINS TONIGHT WITH
THE MOST SIGNIFICANT ACCUMULATIONS ALONG THE CASCADE CREST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONFIDENCE IS HIGH THAT THE NORTH CASCADE MOUNTAINS WILL RECEIVE
HEAVY SNOW ALONG THE CREST SATURDAY THROUGH SUNDAY MORNING.
STEVENS PASS WILL LIKELY RECEIVE IN EXCESS OF A FOOT OF SNOW. A
PRONOUNCED PRECIPITATION SHADOW IS EXPECTED THIS WEEKEND. UPPER
REACHES OF THE METHOW VALLEY...THE YAKIMA VALLEY...AND LAKE CHELAN
WILL LIKELY RECEIVE LIGHT ACCUMULATIONS. THE COMMUNITIES OF
WENATCHEE...OMAK...AND MOSES LAKE WILL RECEIVE VERY LITTLE SNOW
WITH THIS STORM. MUCH COLDER AIR WILL ARRIVE BEHIND THIS STORM
SYSTEM SUNDAY NIGHT INTO MONDAY. BLUSTERY NORTH WINDS MONDAY WILL
PRODUCE COLD WIND CHILLS. COLDER THAN AVERAGE TEMPERATURES WILL
LIKELY PERSIST FOR MUCH OF NEXT WEEK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

53 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
December 27, 4:00 AM PST to December 28, 8:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A spotter reported 16 inches of snow 6 miles southeast of Clark Fork, Idaho.

Heavy Snow, Northern Panhandle

When
December 27, 4:00 AM PST to December 28, 6:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
CoCoRaHS
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Seven inches of snow 10 miles north/northeast of Hope, Idaho.

Heavy Snow, Northern Panhandle

When
December 27, 4:00 AM PST to December 28, 5:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A spotter reported 4.0 inches of snow 12 miles south/southeast of Priest River, Idaho.

Heavy Snow, Northern Panhandle

When
December 27, 4:00 AM PST to December 28, 6:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
CoCoRaHS
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

CoCoRaHS reported 7 inches of snow in SW Dover, Idaho.

Heavy Snow, Central Panhandle Mountains

When
December 27, 4:00 AM PST to December 28, 6:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A spotter 4 miles east/southeast of Osburn, Idaho reported 7 inches of new snow at 3100 feet elevation.

Heavy Snow, Northern Panhandle

When
December 27, 4:00 AM PST to December 28, 8:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Social Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A Facebook post noted 6 inches of snow at Priest River, Idaho.

Heavy Snow, Northern Panhandle

When
December 27, 4:00 AM PST to December 28, 8:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Social Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A Facebook post nted 6.5 inches of snow at Oldtown, Idaho.

Heavy Snow, Northern Panhandle

When
December 27, 4:00 AM PST to December 28, 8:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Public
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Public report of 7 inches of snow 5 miles east of Sandpoint, Idaho.

Heavy Snow, Central Panhandle Mountains

When
December 27, 4:00 AM PST to December 28, 6:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
COOP Observer
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

COOP observer reported 8 inches of snow at Clarkia Ranger Station, Idaho.

Heavy Snow, Coeur D'Alene Area

When
December 27, 4:00 AM PST to December 28, 6:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A spotter reported 7 inches of snow 1 mile north northeast of Hayden Lake, ID.

Heavy Snow, Central Panhandle Mountains

When
December 27, 4:00 AM PST to December 28, 8:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A spotter reported 9.1 inches of snow one mile east northeast of Kellogg, Idaho.

Heavy Snow, Northern Panhandle

When
December 27, 4:00 AM PST to December 28, 6:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
COOP Observer
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A COOP Observer reported 5.7 inches of snow at Naples, Idaho.

Heavy Snow, Central Panhandle Mountains

When
December 27, 4:00 AM PST to December 28, 6:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
COOP Observer
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A COOP Observer reported 10 inches of snow in Kellogg, Idaho.

Heavy Snow, Northern Panhandle

When
December 27, 4:00 AM PST to December 28, 6:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
COOP Observer
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A COOP Observer reported 7.5 inches of snow 6 miles west southwest of Sagle, Idaho.

Heavy Snow, Central Panhandle Mountains

When
December 27, 4:00 AM PST to December 28, 6:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
COOP Observer
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A COOP Observer reported 5 inches of snow in Fernwood, Idaho.

Heavy Snow, Northern Panhandle

When
December 27, 4:00 AM PST to December 28, 6:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A spotter reported 5.7 inches of snow in Northwest Naples, Idaho.

Heavy Snow, Central Panhandle Mountains

When
December 27, 4:00 AM PST to December 28, 6:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
COOP Observer
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A COOP Observer reported 8 inches of snow at Clarkia, Idaho.

Heavy Snow, Northern Panhandle

When
December 27, 4:00 AM PST to December 28, 6:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
COOP Observer
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A COOP Observer reported 6.5 inches of snow at Bonners Ferry, Idaho.

Heavy Snow, Northern Panhandle

When
December 27, 4:00 AM PST to December 28, 6:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A spotter reported 6.2 inches of snow 2 miles north of Naples, Idaho.

Heavy Snow, Northern Panhandle

When
December 27, 4:00 AM PST to December 28, 8:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Social Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A Facebook post noted 6 inches of snow in Sandpoint, Idaho.

Heavy Snow, Lewis and Southern Nez Perce

When
December 27, 6:00 AM PST to December 28, 8:00 AM PST
Where
Lewis and Southern Nez Perce forecast zone
Reported by
Social Media
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

A Facebook post noted 6 inches of snow accumulation at Winchester, Idaho.

Heavy Snow, Coeur D'Alene Area

When
December 27, 6:00 AM PST to December 28, 7:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Social Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A Facebook post noted 5 inches of snow at 2336 feet elevation 6 miles east/northeast of Rathdrum, Idaho.

Heavy Snow, Central Panhandle Mountains

When
December 27, 6:00 AM PST to December 28, 8:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Social Media
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A facebook post noted 6 inches of snow at Rose Lake, Idaho.

Heavy Snow, Central Panhandle Mountains

When
December 27, 6:00 AM PST to December 28, 9:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
COOP Observer
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Clarkia Ranger Station reported 8 inches of snow.

Heavy Snow, Central Panhandle Mountains

When
December 27, 6:00 AM PST to December 28, 9:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
CoCoRaHS
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

One mile east/northeast of Kellogg, Idaho 9.1 inches of snow was reported.

Heavy Snow, Coeur D'Alene Area

When
December 27, 6:00 AM PST to December 28, 6:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
CoCoRaHS
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

CoCoRaHS report of 5.8 inches of snow 1 mile north/northwest of Hayden, Idaho.

Heavy Snow, Northern Panhandle

When
December 27, 6:00 AM PST to December 28, 5:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A spotter reported 4 inches of new snow northwest of Blanchard, Idaho at 2200 feet elevation.

Heavy Snow, Northern Panhandle

When
December 27, 6:00 AM PST to December 28, 8:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Social Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A Facebook post noted 6 inches of new snow at Spirit Lake, ID.

Heavy Snow, Northern Panhandle

When
December 27, 6:00 AM PST to December 28, 8:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Social Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A Facebook post noted 6 inches of new snow at Rathdrum, Idaho.

Heavy Snow, Lewis and Southern Nez Perce

When
December 27, 6:00 AM PST to December 28, 8:00 AM PST
Where
Lewis and Southern Nez Perce forecast zone
Reported by
Trained Spotter
Coordinates
46.282, -116.588 (the zone’s center; the record gives no point)

A spotter in Southeast Winchester, Idaho reported 8.3 inches of snow.

Heavy Snow, Central Panhandle Mountains

When
December 27, 6:00 AM PST to December 28, 8:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Social Media
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A Facebook post noted 7 inches of snow 4 miles east southeast of Osburn, Idaho.

Heavy Snow, Central Panhandle Mountains

When
December 27, 6:00 AM PST to December 28, 9:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Social Media
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A Facebook post noted 6 inches at Rose Lake, Idaho.

Heavy Snow, Central Panhandle Mountains

When
December 27, 6:00 AM PST to December 28, 6:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A spotter reported 11.5 inches of snow 20 miles east southeast of Coeur d' Alene, Idaho at 2667 feet elevation.

Heavy Snow, Coeur D'Alene Area

When
December 27, 6:00 AM PST to December 28, 7:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A spotter reported 9 inches of snow 4 miles west of Beauty Creek Campground, Idaho.

Heavy Snow, Coeur D'Alene Area

When
December 27, 7:00 AM PST to December 28, 4:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A spotter reported 6.6 inches of snow 6 miles south/southwest of Coeur d' Alene, Idaho.

Heavy Snow, Northern Panhandle

When
December 27, 7:00 AM PST to December 28, 4:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Social Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A Facebook post noted 5 inches of snow at Laclede, Idaho.

Heavy Snow, Northern Panhandle

When
December 27, 7:00 AM PST to December 28, 4:00 AM PST
Where
Northern Panhandle forecast zone
Reported by
Social Media
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A Facebook post noted 4.5 inches of snow at Athol, Idaho.

Heavy Snow, Central Panhandle Mountains

When
December 27, 8:00 AM PST to December 28, 9:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Public
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Silver Mountain ski resort, 4 miles south of Kellogg, Idaho reported 12 inches of new snow.

Heavy Snow, Central Panhandle Mountains

When
December 27, 8:00 AM PST to December 28, 8:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Public
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Lookout Pass Ski Resort, at Lookout Pass, Idaho, reported 17 inches of new snow.

Heavy Snow, Central Panhandle Mountains

When
December 27, 8:00 AM PST to December 28, 8:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A spotter reported 9.0 inches of new snow 4 miles west of Beauty Creek Campground in Kootenai County, Idaho at 2800 feet elevation.

Heavy Snow, Coeur D'Alene Area

When
December 27, 8:00 AM PST to December 28, 5:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Social Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A Facebook post noted 6 inches of new snow 3 miles south of Harrison, Idaho.

Heavy Snow, Coeur D'Alene Area

When
December 27, 8:00 AM PST to December 28, 5:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Social Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A Facebook post noted 6 inches of new snow 4 miles southwest of Coeur d' Alene, Idaho at 2900 feet elevation.

Heavy Snow, Idaho Palouse

When
December 27, 8:00 AM PST to December 28, 7:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

A trained spotter reported 6.5 inches of snow 5 miles west of St Maries, Idaho.

Heavy Snow, Coeur D'Alene Area

When
December 27, 8:00 AM PST to December 28, 4:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Social Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A Facebook post noted 4 inches of snow at Garwood, Idaho at 2290 feet elevation.

Heavy Snow, Coeur D'Alene Area

When
December 27, 8:00 AM PST to December 28, 4:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Social Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A Facebook post noted 4.5 inches of snow at Worley, Idaho.

Heavy Snow, Coeur D'Alene Area

When
December 27, 8:00 AM PST to December 28, 4:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Social Media
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A Facebook post noted 6 inches of snow fell 3 miles south of Harrison, Idaho at elevation of 2400 feet.

Heavy Snow, Idaho Palouse

When
December 27, 8:00 AM PST to December 28, 7:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
Social Media
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

A Facebook post noted 4 inches of snow fell in Pullman, WA.

Winter Weather, Idaho Palouse

When
December 27, 9:00 AM PST to December 28, 5:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
CoCoRaHS
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

CoCoRaHS 1 mile east of Moscow, Idaho reported 2.0 inches of snow.

Heavy Snow, Idaho Palouse

When
December 27, 9:00 AM PST to December 28, 5:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
Social Media
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

A facebook post noted 8 inches of new snow near Plummer, Idaho.

Heavy Snow, Idaho Palouse

When
December 27, 9:00 AM PST to December 28, 4:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
Social Media
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

A Facebook post noted 6 inches of snow accumulation at Troy, Idaho at 2800 feet elevation.

Heavy Snow, Idaho Palouse

When
December 27, 9:00 AM PST to December 28, 4:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
Social Media
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

A Facebook post noted between 5 and 6 inches of new snow 7 miles south of Tensed, Idaho.

Heavy Snow, Central Panhandle Mountains

When
December 27, 9:00 AM PST to December 28, 7:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Trained Spotter
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

A spotter reported 11 inches of new snow 3 miles east /southeast of Prichard, Idaho at 2500 feet elevation.

Heavy Snow, Coeur D'Alene Area

When
December 27, 9:00 AM PST to December 28, 4:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Newspaper
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Online version of local newspaper noted at 8 pm PST Kootenai Electric reported 1,000 customers without power and Avista Utilities had more than 2,600 customers without power due to heavy snow downing power lines in the Coeur d' Alene area.

Heavy Snow, Idaho Palouse

When
December 27, 9:00 AM PST to December 28, 4:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

A spotter 5 miles north northeast of Moscow, Idaho reported 4 inches of snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2014Every state in 2014This day in weather historyWarnings in Idaho, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546355, 546359, 546362, 546363, 546382, 547414, 547415, 547418, 547420, 547421, 547422, 547424, 547425, 547426, 547427, 547428, 547429, 547430, 547431, 547432, 546356, 546357, 546358, 546360, 546361, 546364, 546380, 546390, 546391, 546624, 547416, 547417, 547419, 547423, 546394, 546400, 546402, 546373, 546374, 546376, and more.